Featured Articles

healing ways

Upsetting Your Natural Balance
How Medications Can Impact Your Digestive Health
by Dr. Christine M. Kacamar

Upsetting Your Natural Balance,

While all medications are created to perform a specific function, they can also have moderate to severe side effects, which can vary depending on how they are taken; the interaction with other medications, foods or supplements; the general health of the patient; the state of a patient's illness or disease; age; weight or even as a secondary side-effect.

Understanding how medications interact with your body and common side-effects can help you, in partnership with your doctor, evaluate alternative approaches that will keep your gut healthy.

To begin with, the method used for taking a medication (intravenous/IV, pill, liquid, etc.) largely determines how quickly it will be absorbed by your body; the most common being by mouth, or orally. This method requires the medication to enter the digestive system where it must be broken down and absorbed into the bloodstream. Since your digestive system includes more than just the stomach, you can experience discomfort, pain and adverse side effects in multiple areas, from the mouth to the colon.

Different coatings on pills help determine when the medication will begin to break down in your body. Some are designed to be absorbed by the lining of the stomach almost immediately and others are given a much stronger coating to endure exposure to stomach acid, and will instead begin to dissolve later in the intestines. So irritation and even harm to the digestive system can stem not only from the medication itself, but also as a side effect of the oral administration.Here are some common side-effects, causes and what to watch for:

Delayed Digestion and Emptying of Stomach
Some medications can cause muscle and nerve activity to slow down in the stomach. This action causes the contents of your stomach to digest and drain more slowly into the intestines. As a result, you could experience:
• Extended nausea after eating
• Bloating
• Greatly reduced appetite
• Heartburn
• Risk of insufficient nutritional intake
The extended feeling of "fullness" from greatly reduced digestion can also make it difficult to take in enough water, leading to dehydration (which can further impact digestion as well as the function of other organs).

Happy Gut
Basic Principles for a Happy Gut

Constipation
There is a laundry list of medications, both over the counter and prescription, that can cause constipation – even when taken as directed. Like those medications that slow stomach emptying, these medications directly impact the nerve and muscle activity in your colon (your large intestine.)
When the colon can’t work properly, and its function slows, constipation can develop and can continue to backup.

A similar problem occurs when prescription medications reduce intestinal liquids which can make stools hard. These combined effects can lead to impacted stool. Severe constipation that lasts for days (or more) can have serious adverse effects on the body including:
• Fissures or tearing in the rectum while trying to pass stool
• Increased risk of diverticulitis (bulges or pouches in the lining of the colon)
• Hemorrhoids
• Improper bladder function due to proximity and increased pressure from the colon
• Rectal Prolapse from overstretching of the rectum when handling large, impacted bowel movements.
• Chronic abdominal discomfort leading to loss of appetite and nutritional deficiency.

Diarrhea
Diarrhea is a common side effect of many medications. It’s most commonly caused by antibiotics, which impact both the good and bad bacteria that live within your gut.

When the natural balance of bacteria is upset within your body, it can lead to an overgrowth C. difficile, which can induce severe diarrhea.

Loose, watery stools can also occur as a general side effect of prescription and over the counter medications when the natural fluids of the body – particularly of the colon – are changed. A wide variety of medications can create this laxative like effect.

Long term impact of medications of this nature, especially laxatives, have the potential of damaging the nerves and muscles of the colon, continuing the problem.

Chronic diarrhea can have a serious impact on your health including:
• Dehydration
• Electrolyte imbalance & nutritional deficiency
• Abdominal pain, cramping and discomfort
• Reduced appetite
• Pain and skin irritation around rectum

Upset Stomach
Alternative Approaches
to Common Medications that May be Causing Digestive Issues

Stomach Irritation
Stomach irritation is one of the most common complaints of digestive upset as a result of oral medications. Many drugs, like non-steroid anti-inflammatory drugs (NSAIDs) can irritate the lining of the stomach.

More specifically, these and other drugs can weaken the stomach’s ability to protect itself from the strong acids it produces to aid in digestion.
In extreme cases, this has been shown to cause ulcers and bleeding of the stomach, along with perforation of the stomach lining. This risk increases with age, as elderly patients are far more likely to take a cocktail of medications to treat arthritis and other chronic inflammatory conditions.
Other medications can cause intense stomach discomfort and upset without necessarily causing permanent or physical injury. Still, medications that impact your ability to consume food can negatively impact your diet.

Chronic stomach irritation or digestive upset from medications can lead to:
• Bowel movement irregularity
• Nausea and vomiting
• Nutritional deficiency
• Dehydration
• Bloating
• Heartburn or indigestion
• Pain and discomfort

No matter the route taken, nearly every medication has the potential to upset the natural balance and working order of your digestive system.
Thankfully, there are often alternatives, but you should never stop taking or change your prescription medications without first consulting your healthcare professional, who will evaluate your situation, then recommend an approach to help you maintain a healthy gut.

Dr. Christine M. Kaczmar, a.k.a. "The Digestion Doctor," is located in Shelby Twp, MI. For more information, call 586-685-2222 or visit TheDigestionDoctor.com.

Read 406 times

Information

We do not necessarily endorse the views expressed in the articles and advertisements contained on this website, nor are we responsible for the products and services advertised.

The information contained herein is not intended to diagnose, treat, cure or prevent any disease or medical condition. Always seek the advice of your medical professional.

Recent Featured Articles

  • Yoga to Heal Trauma   Soothing Poses Calm the Nervous System  …
    Read more...
  • Conquering Chronic Pain   How the Body-Mind Connection Works   For three…
    Read more...

Contact Information

Michigan Healthy Living
& Sustainability, Inc.
d.b.a. Natural Awakenings of East Michigan
PO Box 283, Oxford, MI 48371

Tel: 248-628-0125
Fax: 866-556-5205

Contact us